Thunderstorm Wind, Riley
- When
- May 29, 1:45 PM CST to 1:46 PM CST
- Where
- Riley County, 0.53 mi E of Randolph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -96.760
Wind gusts was estimated.
One last severe weather event in May occurred on May 29th with several damaging wind and large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
One last severe weather event in May occurred on May 29th with several damaging wind and large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 11:42 AM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1242 PM CDT Tue May 29 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 407 AM CDT Tue May 29 2018 Early this morning, an outflow boundary continues to advance east across the region. This is from earlier convection that has been supported by an upper wave lifting through the region which has been easily visible on GOES-16 imagery and extends up to the parent low rotating over the High Plains of CO into southeastern WY. Several short lived storms have been isolated to scattered over the area early this morning as the main outflow moved into a region of higher theta-e air. But, storms have been diminishing in coverage with some elevated spotty storms remaining over the Flint Hills area and then a stronger storm exiting Brown Co area. More significant upper trough continues to advance through the Four Corners region around the low pressure system and will become a more important feature for this afternoons round of convection with surface boundaries mainly west of the area. Lingering outflow boundaries settling out this morning will make it more clear exactly where the focus for storm development will be with heating of the day today. With outflow moving through the area, lows this morning should fall into the mid to upper 60s. Showers and some non-severe storms could linger into the early morning hours before subsidence behind the first wave works more fully into the region. Do expect some clearing takes place into late morning. As it becomes apparent where outflow boundaries have become more established then the exact set up for the this afternoon will become more apparent overall. So, some uncertainty in the forecast does remain for that reason at this hour. With that said, most guidance is hinting at the overall set up being that storms form along the lee trough over western into central NE as the more vigorous shortwave lifts into the region taking on a slight negative tilt to its axis. With differential cyclonic vorticity advection ahead of this feature and cooling of mid level lapse rates over the region, MLCAPE values should generally increase to the 1500-2000 J/kg range as convective temps are reached into the mid afternoon as temps climb to around 90 degrees. Along with the orientation of the wave, deep layer shear values should increase on the order of 35-40 kts over some areas. Some discrete storms may form initially with a more orthogonal component to the flow. But, stronger forcing with the wave should allow for convection to undergo several mergers early as an MCS develops and is progged by several operational models and the HREF members to move into the area late afternoon into early evening. Better discrete storms form with surface low pressure and dryline bulge off to the south over southern KS into OK vicinity. This appears to be the best area of instability as well with H85 theta-e ridge extending from northeast OK into south central KS. Expecting that the southern flank of this overall line of storms that does form from roughly central NE into portions of the OK panhandle region to be the favored portion later in the evening. Do expect storms that move into the region to pose mainly a large hail threat early on to a more damaging wind threat as storms grow upscale and generally advance to the east southeast through the area. It won't be out of the question though that if storms stay discrete long enough that western portions of the area could see a storm that produces a weak short-lived tornado as well before storms do congeal into a line. .LONG TERM...(Wednesday through Monday) Issued at 407 AM CDT Tue May 29 2018 By Wednesday morning, the remnants of tonight's MCS may still be across far eastern KS with a few scattered showers and storms possible before exiting the area as the mid-level trough progresses northeastward toward the Great Lakes region. As cloud cover clears out behind this system by late morning/early afternoon, expect above- normal temperatures once again with highs into the upper 80s/low 90s. A couple of weak embedded waves may track eastward over the area late Wednesday night through Thursday/Thursday night. While better chances for scattered storms look to be just south of the CWA in southeast KS, some may extend further north into east central KS. With modest instability and wind shear in place, cannot rule out the possibility of a few strong storms. Models show a mid-level ridge building northward across the central U.S. by Thursday night and Friday with a mid-level trough extending across the Pacific Northwest. By Friday the region will be wedged between high pressure to the east and low pressure centered over the High Plains. With southeast winds, mostly sunny skies, and decent mixing, expect very warm conditions Friday with highs soaring into the mid/upper 90s. These temperatures combined with dewpoints in the 60s to even low 70s may result in heat indices rising into the upper 90s to low 100s across the entire outlook area. The mid-level trough will advance into the Northern Plains Friday night into Saturday, which will help to push surface low pressure and an associated cold front eastward across the area. There are still model discrepancies regarding the timing of this frontal passage, as it may be either late Friday night or Saturday morning. While the better precipitation chances look to be further north under the mid-level trough, models show some showers and storms possibly skimming across far northern and far northeast KS. This frontal passage will bring a slight "relief" to the heat for the weekend with highs near 90 on Saturday and into the 80s by Sunday and Monday. Surface high pressure will prevail over the central U.S. through the weekend, resulting in dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 29 2018 VFR conditions are expected throughout much of the afternoon hours. Scattered showers/storms across central KS may approach KMHK after 19Z this afternoon, although the bulk of activity is likely to remain west of the terminal. A complex of t-storms is expected to develop across central KS late this afternoon and traverse the terminals during the evening hours. The timeframe of most intense t-storm activity looks to arrive between 01-04Z at KMHK and 03-06Z at the Topeka terminals. These storms will be capable of gusty winds nearing of 50kts -- especially at KMHK -- and small hail. T-storm activity will push east of the terminals during the overnight hours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Hennecke AVIATION...Baerg
Hazardous Weather Outlook National Weather Service Topeka KS 910 AM CDT Tue May 29 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-301415- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 910 AM CDT Tue May 29 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms are possible across most of the area this afternoon through late tonight. Damaging wind gusts will be the main threat. Some storms in the afternoon could produce large hail and a weak short-lived tornado can't be ruled out primarily along and west of the highway 81 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for severe thunderstorms Thursday afternoon for east central and parts of northeast Kansas, or areas south and east of a line from Abilene to Holton. Damaging winds and large hail are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotters may be needed across north central Kansas by 5 PM. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
The Topeka radar (KTWX), 66 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts was estimated.
Mostly pea size hail with a few quarters.
Delayed report of power lines down with a few transformers damaged. At least one tree was uprooted with several large broken tree limbs across the town. Time was estimated via radar.
Davis weatherlink site observed wind gust.
Widespread tree limbs down in Belleville. The diameter of the tree limbs was unknown.
Estimated wind gust report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760879, 760883, 760885, 760887, 760889, 760891.